North Carolina, 2001Tornado in North Carolina, September 24, 2001
September 24, 2001 · NWS AKQ · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 24, 4:04 PM EST, 56 minutes earlier.
Area forecast discussion, Sep 24, 4:04 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
504 PM EDT MON SEP 24 2001
...FOR THOSE WHO WANT TO SEE THE RADAR IMAGES OF THE STORM
PROMPTING THE TORNADO WARNING FOR DINWIDDIE COUNTY AND PETERSBURG AT
333 PM...GO TO HTTP://WWW.NWS.NOAA.GOV/ER/AKQ (ALL LOWER CASE) AND
TYPE IN SEP24STORM.HTML (ALL LOWER CASE). ITS JUST QUICK AND DIRTY
BUT SHOWS THE HOOK IN THE REFLECTIVITY AND ROTATION IN THE SRM.
NS
***PREV AFD FROM 405 PM...******************************
DVLPG SFC LOW ALNG CLD FNT...OVR SW VA/NW NC WILL MV ACRS SRN AND
ERN PRTNS OF CWA AS IT LIFTS NWD ALNG THE COLD FRNT...AS THE FRONT
SLOWLY MOVES TO THE E. PRECIP JUST BEGINNING IN PIEDMONT
REGION...ANTHR AREA OF STORMS IS DVLPG ACRS E CEN NC AND MVG NNE.
ETA IS THE SLOWEST OF ETA/AVN/NGM (WHICH IS EXTREMELY FAST) ON MVNG
FRONT ACRS CWA...AND BEST REFLECTS CURRENT HAPPENINGS...SO WILL LEAN
TWDS IN MAKING FCST THRU WED.
TON: SHRA/TSRA WILL SPRD FRM W TO E ACRS CWA...GOING W/ CATAGORICAL
POPS. DELAY START OF PRECIP ON ESHR TO LATE EVE. TMPS SHLD BGN TO
FALL XTRM W PART OF CWA AFTR FROPA TO ARND 60...WHILE TMPS ONLY
SLIDE TO LWR 70S XTRM SE CWA. ALSO TAPER PRECIP IN WEST TO DRZL.
TUE: NO POPS W AS SKIES GO FRM M CLDY TO M CLR...STRG CAA...SLGTLY
OVR COME BY NW DOWNSLOPE FLOW SO HIGHS ARND 70 ON PIEDMONT. END
PRECIP REMAINDER OF CWA ALNG AND W OF I-95 BY NOON...END ON W SIDE
OF BAY BY MID AFT...ONLY CARRY ALL DAY ERN SHR AND XTRM SE
CWA...WHERE W/ FROPA NOT TIL ERLY AFTRN...CLD SEE HIGHS ARND 80
THERE.
TUE NGT: MCLR SKIES W/ DWNSLP NW FLOW AND GOOD SUBSDNC FRM LRQ 250
JET. CLRNG SKIES AND RLXNG GRADIENT SHLD ALLOW FOR DECENT
COOLING...TEMPS IN THE 40S IN NW 1/2 CWA...AND 50S IN REST.
WED: M CLR SKIES AS HIGH BLDS IN FROM WEST...AND SUBSDNC CONTINUES
FOR SAME REASONS AS TUE NGT. 850 TMPS FROM 4 TO 10 C SUPPORT HIGHS
GNLY 65 NW TO 75 SE.
WED NGT: SKIES BCMG PT CLDY NRN 1/2 CWA M CLR REST AS UPR TRF AXIS
APPRCHS FRM NW. 850 TMPS COTNUE THERE STEADY FALL ACRS CWA FRM 5 TO
11 C AT 0Z THU TO FM 3 TO 8 C AT 12Z THU.
THU: PT CLDY NRN 2/3 CWA...M CLR SRN 1/3 IN RSPNS TO UPR TRF FINALLY
MVNG THRU...SHLD GO THRU DRY AS BEST YNAMICS TO NORTH...850 TMPS FRM
2 TO 6 ACRS CWA SUPPORT HIGHS IN THE 60S XCPT LWR 70S SE/XTRM S
PART OF CWA.
THU NGT: SKIES BCMG M CLR AS UPR TRF PULLS OUT...PLUS SBSDNG FRM
DWNSLOPE NW FLOW AND LRQ OF 250 MB JET. TMPS ARND FMR NUMBERS.
XTND: FOR NOW WILL STICK WITH DRY XTND FCST AS INDCTD THRU SAT BY
AVN/MRF/ECMWF. FRI SHLD BE MCLR W DCNT SUBS W HIGH BLDNG IN FRM GRT
LAKES AND FRM LRQ 250 MB JET...850 TMPS -0.5 TO 2.5 ACRS CWA...HIGHS
UPR 50S INT MD E SHR TO UPR 60S CSTL NE NC. BOTH MRF AND ECMWF...AND
AVN DVLP A LOW IN THE SRN GULF FRI...THE ECMWF MOVES IT SLWLY NE IN
THE GULF...WHILE THE AVN/MRF MVS IT ACRS FL THEN UP ERN SEABOARD FOR
SUN-MON. GIVEN THE DEGREE OF UNCERTAINTY BEYOND DAY 5...WILL TRND
TWD ECMWF SOLN FOR NOW. TMPS SAT THRU MON REFLECT COOLER FMR OVR
MEX GUIDANCE...TWKD TWD ECMF 850 TMPS WHERE DIFFERENCES ARISE. ALSO
GOING MCLR INLAND PT CLDY AT COAST/BAY SAT THRU MON W/ NE-E FLOW FM
SFC TO 850.
FCSTID = 33
SBY 63 74 43 67 / 80 60 0 0
OXB 66 76 48 70 / 80 60 0 0
ECG 67 77 51 73 / 90 50 0 0
ORF 69 76 54 72 / 80 60 0 0
PHF 64 75 49 70 / 90 40 0 0
AKQ 63 74 43 71 / 90 30 0 0
RIC 61 72 44 69 / 90 30 0 0
FVX 59 70 42 70 / 100 10 0 0
.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.
MALOIT
In the hours before
Special weather statement, Sep 24, 3:30 PM EST, 1 hour 30 minutes before
NCZ012>014-030>032-VAZ048-049-060>098-242100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT MON SEP 24 2001
...TORNADO WATCH 758 REMAINS IN EFFECT UNTIL 8 PM FOR CENTRAL AND
SOUTH CENTRAL VIRGINIA...EASTERN VIRGINIA WEST AND SOUTH OF THE
CHESAPEAKE BAY...AND INTERIOR NORTHEAST NORTH CAROLINA...
A COLD FRONT SLOWLY MOVING THROUGH THE APPALACHIANS LATE THIS
AFTERNOON...COUPLED WITH STRONG SUPPORT ALOFT IS CAUSING SHOWERS AND
THUNDERSTORMS ACROSS MOST OF VIRGINIA AND NORTH CAROLINA. MOST
STORMS WILL PRODUCE GUSTY WINDS TO 40 MPH...AND POSSIBLY SOME SMALL
HAIL. A FEW STORMS MAY PRODUCE WIND GUSTS TO 60 MPH...THREE QUARTER
INCH HAIL...AND POSSIBLY A TORNADO.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND
HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY
HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS.
SKY WARN SPOTTER ACTIVATION IS REQUESTED.
STAY TUNED TO NOAA WEATHER RADIO FOR ANY POSSIBLE WARNINGS OR
FURTHER STATEMENTS.
MALOIT
Tornado, Bertie
- When
- September 24, 5:00 PM EST
- Where
- Bertie County, 1 mi S of Aulander
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.220, -77.117
Minor damage to 2 homes and 8 to 10 trees down. Tops of trees ripped off along Route 11.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Maryland, September 24, 20012 deaths · 55 injured · $101 million · F3 · 9 events
- Tornadoes and Flash Flooding in Virginia, September 24, 20014 injured · $3.3 million · F4 · 16 events
- Tornado in Pennsylvania, September 24, 2001$900,000 · F2 · 1 event
- Damaging Wind in Virginia, September 24, 2001$50,000 · 1 event
- Damaging Wind in Virginia, September 24, 2001$20,000 · 1 event
- Damaging Wind in New York, September 24, 2001$15,000 · 52 kt wind · 1 event
- Heavy Rain in Pennsylvania, September 24 to 25, 20016 events
- Damaging Winds in New York, September 24, 2001$10,000 · 2 events
- Tornado in District of Columbia, September 24, 2001$2,000 · F0 · 2 events
- Hail in West Virginia, September 24, 20011.75 in hail · 1 event
- Waterspout in Florida, September 24, 20011 event
- Flood in Georgia, September 24, 20011 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267883.